Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 233, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Dec 25, 2016, 8:40 PM CST for Henry County, Johnson County, Pettis County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2016, 8:40 PM CST (02:40 UTC)
- Expired
- Dec 25, 2016, 9:00 PM CST
- In force
- 20 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Henry County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 519 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WUUS53 KEAX 260240
SVREAX
MOC083-101-159-260300-
/O.NEW.KEAX.SV.W.0233.161226T0240Z-161226T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
840 PM CST SUN DEC 25 2016
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Pettis County in central Missouri...
Southeastern Johnson County in west central Missouri...
Eastern Henry County in west central Missouri...
* Until 900 PM CST
* At 840 PM CST, severe thunderstorms were located along a line
extending from Windsor to 10 miles west of Warsaw, moving northeast
at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge, Tightwad and Sedalia
Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9361 3864 9358 3893 9311 3893 9305
3853 9307 3854 9328 3851 9330 3851 9351
3829 9352
TIME...MOT...LOC 0240Z 225DEG 56KT 3853 9350 3829 9357
HAIL...<.75IN
WIND...60MPH
$$
Laflin1 follow-up statement
717
WWUS53 KEAX 260246
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
846 PM CST SUN DEC 25 2016
MOC083-101-260256-
/O.CAN.KEAX.SV.W.0233.000000T0000Z-161226T0300Z/
Johnson MO-Henry MO-
846 PM CST SUN DEC 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON AND
EASTERN HENRY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3869 9351 3893 9311 3893 9305 3853 9307
3854 9328 3851 9330 3851 9351
TIME...MOT...LOC 0246Z 217DEG 62KT 3864 9341 3846 9343
$$
MOC159-260300-
/O.CON.KEAX.SV.W.0233.000000T0000Z-161226T0300Z/
Pettis MO-
846 PM CST SUN DEC 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR PETTIS COUNTY...
At 846 PM CST, severe thunderstorms were located along a line
extending from Green Ridge to 6 miles southeast of Windsor, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge and Sedalia Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9351 3893 9311 3893 9305 3853 9307
3854 9328 3851 9330 3851 9351
TIME...MOT...LOC 0246Z 217DEG 62KT 3864 9341 3846 9343
HAIL...<.75IN
WIND...60MPH
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:31 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 25, 5:31 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 531 PM CST Sun Dec 25 2016 .Discussion... Issued at 245 PM CST SUN DEC 25 2016 Early afternoon weather has been strongly tied to warm front and pockets of clear skies. Warm front currently aligned WNW-ESE from STJ to Moberly. North of this line, stratus and areas of fog have remained in place with temperatures in the 40s. Southward, partly sunny skies and continued moisture transport have allowed temperatures to warm into the middle to upper 60s with sfc Td in the upper 50s to near 60. Currently, a narrow line of low-topped convection has continued to push east across Kansas during the daylight hours. Sporadic damaging wind gusts have been reported along the line. Environmentally, even with poor lapse rates, the aforementioned sfc heating has provided roughly 100-400 J/kg of SBCAPE to develop in the southwest portion of the CWA. Instability will generally remain as-is or slowly increase during the remainder of the afternoon in areas south of the warm front, but most locations should realize AOB 500 J/kg of SB/MU CAPE. While normally this is very low instability, the amount of wind shear will more than compensate, with 50-70 kts of effective shear through the storm layer along and ahead of the line of storms. Timing-wise, the arrival of the line is expected to reach far eastern Kansas around 5PM, the KC Metro area between 530-7PM, and Kirksville around 9PM. The largest negative factor for a more widespread strong/severe wx threat is the lack of unstable surface-based parcels. While enough elevated instability is expected to maintain some semblance of the convective line through the entire CWA, thanks in part to strong linear forcing, there remains limited instability in the lowest layer of the atmosphere. The structure of this convection would most likely support a damaging wind threat, esp due to very strong winds translating down just above the surface, and a non-zero brief tornado threat. However, any stable layer near the surface will greatly mitigate these threats. At this time, there appears to be a narrow window between 23-01Z across eastern Kansas into far western Missouri where limited surface-based instability will reside where a small potential for strong to briefly-severe weather is possible. The greatest storm threat will be localized wind gusts of 50-60 mph. This window should quickly end by 02Z as instability weakens and the low- levels decouple. While again this does not appear to be a widespread storm threat, the unusual time of the year and any outdoor activities during the holiday with nice weather may lead to a higher vulnerability of the population. No notable weather is expected for the remainder of the work week, with temperatures remaining above seasonal averages for this time of year. The next chance for precipitation will come for the weekend, although much uncertainty still remains with coverage and timing. && .Aviation...(For the 00Z TAFS through 00Z Monday Evening) Issued at 531 PM CST SUN DEC 25 2016 A line of thunderstorms is rapidly moving towards the terminals this evening. This is a thin line of storms, so the storms will not last long at the terminals. Expect the storms to blow through the terminals between 00z and 02z this evening, after which CIGs will quickly lift into the VFR range. Strong south to southwest winds will prevail through the rest of the night, veering to the west Monday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Cutter
Hazardous weather outlook, Dec 25, 5:06 AM CST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 506 AM CST SUN DEC 25 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 506 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT DENSE FOG STILL OCCUPIES MOST OF WESTERN MISSOURI AND IS EXPECTED TO CONTINUE THROUGH 9AM. SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL PUSH THROUGH W MO THIS MORNING WITH ONLY LIGHTNING AND SMALL HAIL POSSIBLE. UNSEASONABLY WARM TEMPERATURES WILL HELP DEVELOP A LINE OF STRONG TO SEVERE STORMS OVER CENTRAL KANSAS. THIS LINE WILL MOVE EAST IN A N-S ORIENTED LINE REACHING THE KS/MO BORDER AROUND 7-8PM. STRONG WINDS BETWEEN 40-50 MPH ARE POSSIBLE WITH THIS LINE OF STORMS WITH ISOLATED AREAS GREATER THAN 58 MPH POSSIBLE WITH STRONGER STORMS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Dec 25, 6:04 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST ST. JOSEPH 39.77N 94.85W
12/25/2016 M50 MPH BUCHANAN MO ASOS
&&
LAFLINLocal storm report, Dec 25, 6:15 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST S ATCHISON 39.56N 95.12W
12/25/2016 E50 MPH ATCHISON KS 911 CALL CENTER
ONE POWER POLE DOWN...OTHER DETAILS UNKNOWN AT THIS TIME
AND ONLY REPORT OF WIND DAMAGE RECEIVED FROM THE AREA
&&
LAFLINSpecial weather statement, Dec 25, 6:24 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
624 PM CST SUN DEC 25 2016
MOZ029-037-260100-
Jackson MO-Clay MO-
624 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND SOUTHERN
CLAY COUNTIES UNTIL 700 PM CST...
At 624 PM CST, Doppler radar was tracking a strong thunderstorm over
North Kansas City, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kansas City, Independence, Blue Springs, Raytown, Liberty, Gladstone,
Excelsior Springs, North Kansas City, Sugar Creek, Claycomo,
Courtney, Pleasant Valley, Glenaire, Avondale, Oakview, Sibley,
Missouri City, Excelsior Estates, River Bend and Kansas City
Downtown.
This includes the following highways...
Interstate 70 in Missouri between mile markers 1 and 17.
Interstate 35 in Missouri between mile markers 1 and 21.
Interstate 29 between mile markers 0 and 2.
Interstate 470 near mile marker 16.
Interstate 435 between mile markers 48 and 67.
LAT...LON 3939 9421 3907 9421 3896 9460 3913 9460
3914 9459 3916 9460 3923 9460
TIME...MOT...LOC 0024Z 240DEG 34KT 3910 9453
BlairLocal storm report, Dec 25, 7:06 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST PLEASANT HILL 38.79N 94.27W
12/25/2016 E50 MPH CASS MO OFFICIAL NWS OBS
4 TO 6 INCH BRADFORD PEAR BRANCH SPLIT
&&
LAFLINSpecial weather statement, Dec 25, 7:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
751 PM CST SUN DEC 25 2016
MOZ054-260215-
Henry MO-
751 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 815 PM CST...
At 751 PM CST, Doppler radar was tracking a strong thunderstorm over
Montrose, or 13 miles southwest of Clinton, moving northeast at 60
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clinton, Windsor, Calhoun, Deepwater, Montrose, Coal, Tightwad and La
Due.
LAT...LON 3834 9407 3856 9359 3855 9351 3830 9352
3821 9402 3822 9408
TIME...MOT...LOC 0151Z 245DEG 52KT 3827 9399
LaflinSpecial weather statement, Dec 25, 8:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CST SUN DEC 25 2016
MOZ039-260245-
Saline MO-
828 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 845
PM CST...
At 828 PM CST, Doppler radar was tracking a strong thunderstorm near
Sweet Springs, moving northeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Marshall, Slater, Sweet Springs, Gilliam and Mount Leonard.
This includes Interstate 70 in Missouri between mile markers 67 and
76.
LAT...LON 3912 9294 3910 9293 3893 9332 3894 9338
3907 9349 3933 9309 3913 9292
TIME...MOT...LOC 0228Z 236DEG 42KT 3905 9335
LaflinThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 6:24 PM CST | Special Weather Statement | EAX | Clay | 36 min |
| Dec 25, 7:51 PM CST | Special Weather Statement | EAX | Henry | 24 min |
| Dec 25, 8:28 PM CST | Special Weather Statement | EAX | Saline | 17 min |
| Dec 25, 8:38 PM CST | Severe Thunderstorm Warning | EAX | Saline | 22 min |
| Dec 25, 8:54 PM CST | Severe Thunderstorm Warning | EAX | Pettis | 22 min |
| Dec 25, 9:05 PM CST | Special Weather Statement | EAX | Adair | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.